Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 79, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 16, 2025, 3:51 PM CDT for Hutchinson County, South Dakota. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2025, 3:51 PM CDT (20:51 UTC)
- Expired
- Jun 16, 2025, 4:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 85 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 4:12 PM CDT | HAIL 1 | Olivet, SD | Nickel to quarter size hail with second round of hail in Olivet. First round was pea size. |
| Jun 16, 4:23 PM CDT | HAIL 1 | 3 Ese Menno, SD | Hail as big as a quarter, but most was pea to nickel sized. Not much wind, and 0.62 inch rainfall. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -383 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -189 m²/s²
- 0-3 km storm-relative helicity
- -157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
631
WUUS53 KFSD 162051
SVRFSD
SDC067-162115-
/O.NEW.KFSD.SV.W.0079.250616T2051Z-250616T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
351 PM CDT Mon Jun 16 2025
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Hutchinson County in southeastern South Dakota...
* Until 415 PM CDT.
* At 351 PM CDT, a severe thunderstorm was located 7 miles northwest
of Menno, or 15 miles southeast of Parkston, moving southeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Menno around 355 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4326 9789 4340 9775 4330 9740 4316 9751
4317 9766
TIME...MOT...LOC 2051Z 296DEG 25KT 4329 9771
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AP1 follow-up statement
338
WWUS53 KFSD 162101 RRA
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
401 PM CDT Mon Jun 16 2025
SDC067-162115-
/O.CON.KFSD.SV.W.0079.000000T0000Z-250616T2115Z/
Hutchinson SD-
401 PM CDT Mon Jun 16 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN HUTCHINSON COUNTY...
At 401 PM CDT, a severe thunderstorm was located over Menno, or 20
miles southeast of Parkston, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Menno around 405 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4323 9782 4337 9766 4330 9740 4316 9751
4317 9766
TIME...MOT...LOC 2101Z 296DEG 25KT 4326 9762
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
APWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:29 PM CDT, 1 hour 22 minutes earlier. Its key messages:
- Scattered strong to severe storms possibly develop ahead of a cool front by mid-late Monday afternoon. Primary risk time is 3pm to 8pm.
- Hazards include hail up to 2" in diameter, 70 mph wind gusts. A very localized, but low tornado risk is possible, focused mostly in SW Minnesota.
- Unsettled weather conditions continue into Wednesday, but overall severe weather risks remain low. Isolated storms may produce marginal hail and brief wind gusts overnight, and potentially Tuesday afternoon. Heavy rain is possible in any storm.
- Potential heat wave develops by late this week through the upcoming weekend. Heat risk categories rise into the "High" category this weekend. All outdoor events and activities should begin preparing now.
Area forecast discussion, Jun 16, 2:29 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 229 PM CDT Mon Jun 16 2025 .KEY MESSAGES... - Scattered strong to severe storms possibly develop ahead of a cool front by mid-late Monday afternoon. Primary risk time is 3pm to 8pm. - Hazards include hail up to 2" in diameter, 70 mph wind gusts. A very localized, but low tornado risk is possible, focused mostly in SW Minnesota. - Unsettled weather conditions continue into Wednesday, but overall severe weather risks remain low. Isolated storms may produce marginal hail and brief wind gusts overnight, and potentially Tuesday afternoon. Heavy rain is possible in any storm. - Potential heat wave develops by late this week through the upcoming weekend. Heat risk categories rise into the "High" category this weekend. All outdoor events and activities should begin preparing now. && .DISCUSSION... Issued at 227 PM CDT Mon Jun 16 2025 THIS AFTERNOON: 2pm analysis indicates a cold front continue to push eastward through eastern South Dakota, stretching from east of Watertown towards Gregory. A cluster of elevated thunderstorms rooted at the 800 mb level continues to briefly intensify towards severe levels. WV imagery would suggest the presence of a weak wave driving this convection slowly eastward. MUCAPE AOA 1800 J/KG with effective shear AOA 30 knots will keep this activity near severe levels. Attention however turns to the pre-frontal airmass within a deeper and more unstable warm sector. Short term CAMS remain split on just how much development will take place later this afternoon (though none pick up on current activity). Convective risks begin to grow quickly by 3-4 PM as inhibition ahead of the front weakens. However, surface convergence remains somewhat weak on the front itself, which which without better synoptic forcing aloft, could limit overall coverage of storms moving into SW Minnesota, NW Iowa, SE South Dakota and NE Nebraska. MLCAPE profiles between 2000-2500 J/KG combined with increasing mid-lvl winds increasing effective shear towards 40-50 knots should be sufficient for stronger storm clusters with potential organization. Sizable hail CAPE and mid-lvl lapse rates between 7-8 C/KM, and potential mid-lvl rotation would support hail up to 2". DCAPE approaching 1500 J/KG and steep low-lvl lapse rates (especially over southern MN and NW Iowa) would promote 70 mph winds. The tornadic threat remains on the low side, but some preference towards discrete cells in SW Minnesota. The biggest question mark is how much storm coverage we'll have into this evening. TONIGHT: The front flops southeast in the evening, with convection risks becoming more focused over northern Nebraska and NW Iowa through 10pm. Severe weather risks likely peak by 8pm and then lesson further through late evening. Attention then turns to the western Dakotas guidance continues to mightily struggle with the potential MCS development overnight. Feel fairly confidence that southerly returning LLJ will push convection northward and into the MO River valley after midnight, perhaps in an isolated to scattered basis. Some of this activity could continue a marginal hail risk with outflow or potential wake low winds near 50-60 mph. Then we'll watch the track of MCS activity over Nebraska and southern South Dakota. The placement of the low-lvl boundaries and instability would place greatest track potential through Nebraska. TUESDAY: Areas south of I-90 may be clipped by the stratiform region of a progressive MCS through Tuesday morning. While the severe weather risks are low, locally heavy rainfall and some gusty winds may be possible. We'll remain cooler on Tuesday, with afternoon showers and isolated thunderstorms continuing through the afternoon. WEDNESDAY: An upper trough continues to pivot through the Central and Northern Plains Wednesday, keeping the area cool with occasional showers during the day Wednesday. Favored areas for rain will be along and south of I-90, but QPF will be fairly light. THURSDAY-SUNDAY: Confidence continues to grow in the development of a mid-June heat wave through the Plains as we end the work week and move through next weekend. LREF probabilities of 90 degree temperatures are greater than 70% in most locations by the weekend as sharp mid-lvl ridging develops. NWS heat index maps will begin to push the high category Friday, Saturday, and Sunday all suggesting that impacts from this heat may begin to impact more than just vulnerable populations. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1201 PM CDT Mon Jun 16 2025 VFR conditions continue as we focus on convection risks into the evening and overnight hours. Aloft, mid-lvl ACCAS cloud field will continue to slide east of I-29 this afternoon tied with a mid-lvl wave. A cold front will begin move into I-29 area later this afternoon and may eventually serve as a focal point for scattered convection in SW Minnesota into NW Iowa and NE Nebraska. Brief MVFR visibility reductions are possible in convection along with strong wind gusts over 40 knots. Further west and northwest, VFR conditions are expected overnight. Uncertain thunderstorm risks continue overnight, with split solutions pushing most of the convection south of the ND/SD border through daybreak. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Dux AVIATION...Dux
Hazardous weather outlook, Jun 16, 5:06 AM CDT, 10 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 506 AM CDT Mon Jun 16 2025 IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098- NEZ013-014-SDZ062-066-067-069>071-171015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Dixon-Dakota-Minnehaha-Turner-Lincoln-Yankton-Union- 506 AM CDT Mon Jun 16 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected to develop along a cold front after 3 to 4 pm this afternoon, then continue into this evening. Some severe storms are possible. The primary threat with initial storms will be hail up to 2 inch diameter, though isolated larger hail and perhaps a tornado are possible. As storms evolve into line segments, the primary threat will transition to damaging wind gusts up to 70 mph with isolated embedded tornadoes. Storms may also produce brief heavy rainfall, which could cause ponding water, especially in low lying areas or urban settings. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. While confidence is lower, if storms track across areas south of Interstate 90 Tuesday into Tuesday night, they may produce pockets of heavy rainfall and a risk of isolated flash flooding. By the end of this week, heat and humidity building into the area may produce periods of heat indices above 100F in some areas. Those with outdoor activities planned, or with limited cooling resources, will want to monitor the forecast and prepare for potential extreme heat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 3 pm and 10 pm today. MNZ071-SDZ038>040-050-052>061-063>065-068-171015- Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner- Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas- Hutchinson-Bon Homme- 506 AM CDT Mon Jun 16 2025 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. An advancing outflow boundary may produce wind gusts of 45 to 55 mph in portions of south central and southeast South Dakota early this morning. Gusts are expected to diminish as the boundary continues southeast and weakens. Scattered showers and storms also may move across the area this morning. The risk for severe storms is low, but storms may locally enhance the outflow winds with isolated gusts above 60 mph possible. Additional storms may move into south central South Dakota and areas south of Interstate 90 after midnight tonight. If these storms hold together, isolated strong wind gusts and locally heavy rain will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. While confidence is lower, if additional storms track across areas south of Interstate 90 Tuesday into Tuesday night, they may produce pockets of heavy rainfall. By the end of this week, heat and humidity building into the area may produce periods of heat indices above 100F in some areas. Those with outdoor activities planned, or with limited cooling resources, will want to monitor the forecast and prepare for potential extreme heat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 16, 2:41 PM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
241 PM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM Hail 10 W Dimock 43.48N 98.20W
06/16/2025 E0.88 Inch Douglas SD Trained Spotter
In addition to nickel sized hail,
thunderstorm wind gusts were 45 to 50 mph.
&&
TRMLocal storm report, Jun 16, 2:52 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
252 PM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM Hail 10 W Dimock 43.47N 98.19W
06/16/2025 E1.00 Inch Douglas SD Trained Spotter
In addition to quarter sized hail,
thunderstorm wind gusts were about 30 mph.
&&
TRMLocal storm report, Jun 16, 3:06 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
306 PM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Hail 5 N Tyndall 43.06N 97.87W
06/16/2025 E1.75 Inch Bon Homme SD Trained Spotter
Although some hail was as big as a golf
ball, most stones were dime to quarter
sized. Rainfall was 0.25 inch in about 5
minutes.
&&
TRMLocal storm report, Jun 16, 3:35 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
335 PM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM Hail 1 N Yankton 42.91N 97.40W
06/16/2025 M1.00 Inch Yankton SD Public
Report from mPING: Quarter (1.00 in.).
&&
JCLocal storm report, Jun 16, 3:37 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
337 PM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM Hail 1 SW Utica 42.97N 97.51W
06/16/2025 E0.88 Inch Yankton SD Trained Spotter
&&
TRMLocal storm report, Jun 16, 3:39 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
339 PM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Hail 2 ESE Yankton 42.88N 97.36W
06/16/2025 M1.00 Inch Yankton SD CO-OP Observer
Nickel to quarter size hail.
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 5:03 AM CDT | Wind Advisory | FSD | Aurora, Beadle, Brule, Charles Mix, Davison, Douglas and 3 more | 3 hr |
| Jun 16, 1:02 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas | 43 min |
| Jun 16, 2:09 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas, Hutchinson | 26 min |
| Jun 16, 2:42 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 48 min |
| Jun 16, 3:09 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 51 min |
| Jun 16, 3:47 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 28 min |
| Jun 16, 4:09 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Turner, Yankton | 36 min |
| Jun 16, 4:15 PM CDT | Severe Thunderstorm Warning | FSD | Union | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.